A 70-year-old woman presenting with loss of appetite, nausea and vomiting was admitted to our hospital. On the physical examination, heart rate was 72/min, palpitation and hand tremor were not observed. She developed apathy and anorexia, and laboratory findings [blood level of thyroid stimulating hormone (TSH) less than 0.1 μ IU/ml; serum-free triiodothyronine greater than 20.0 pg/ml; serum-free thyroxine greater than 12.0 ng/dl, and TSH receptor antibody of 5.6 IU/1] were consistent with hyperthyroidism. We rendered a diagnosis of apathetic hyperthyroidism due to Graves' disease. Despite treatment with 30 mg/day of thiamazol and tranquilizer, her psychiatric symptoms became more severe and she was unable to swallow medicine. She developed hypercalcemia, and serum Ca was 13 mg/dl and P 4.5 mg/dl. After rehydration and calcitonine treatment, serum Ca normalized and the patient's condition dramatically improved. In the present study, typical signs and symptoms of hyperthyroidism, such as irritation, insomnia, tremor, palpitations or tachycardia, were not observed in the patient with apathetic hyperthyroidism. It appears that elder patients with hyperthyroidism present with general weakness characterized by loss of appetite, nausea, vomiting, akinesia, and depression. It is unclear what causes the onset of psychiatric symptoms in Graves' disease, but hypercalcemia is reportedly a causative factor. We discuss a case of hyperthyroidism that was diagnosed on the basis of dramatic depressive symptoms that are thought to be caused by hypercalcemia.
|Number of pages||6|
|Journal||Journal of the Medical Society of Toho University|
|Publication status||Published - 2005 Sep|
- Apathetic hyperthyroidism
- Graves' disease
ASJC Scopus subject areas